Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Charleston, WV

May 31, 2002Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2002, 8:24 PM EDT for Vinton County, Ohio. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 8:24 PM EDT (00:24 UTC)
Expired
May 31, 2002, 9:00 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Vinton County, OH

The radar

The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:50 PM EDTThunderstorm WindCreola, OHLarge tree branches were snapped off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WUUS51 KRLX 010024
SVRRLX
OHC163-010100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
824 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VINTON COUNTY IN SOUTHEAST OHIO...

* UNTIL 900 PM EDT...

* AT 821 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES WEST OF ZALESKI...MOVING SOUTHEAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES AND WINDS 
IN EXCESS OF 60 MPH.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

--CALL TO ACTION--INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3943 8264 3927 8275 3909 8233 3932 8229

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:13 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 31, 5:13 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EDT FRI MAY 31 2002

UPDATING ZNS FOR SVR WATCH 362

-----------------PVS DISCUSSION FOLLOWS-------------------

SHORT RANGE TONIGHT-SUN NIGHT...

LOOKING AT SFC CONDITIONS AND SAT IMGS...FRONT LOOKS TO BE
POSITIONED ACROSS NORTHERN OH INTO CENTRAL IN.  THIS FRONT WILL
CONTINUE TO SLOWLY SAG SOUTHWARD TOWARDS THE CWA.  AS A
RESULT...SCATTERED TSTMS ACROSS THE CENTRAL APPALACHIANS AND MIDDLE
OHIO VALLEY TONIGHT.  ANY STORM CAN BE A TALL ONE.  MORE WIND
ACRS NRN COUNTIES LIMITING RAIN TOTALS BUT INCRG GUST POTENTIAL.
SRN CWA HIR RAINFALL TOTAL POTENTIAL WITH 850 MB DEW POINTS PROG TO
BE NR 15-17C TNGT - WHEN IT RAINS - IT POURS.  OF COURSE...MANY
AREAS HAVE SEEN TOP SOIL DRY OUT AND SFC WATER FLOW DECREASE
DURING THIS WEEK.

A FEW MORE WATCH BOXES PSBL THIS EVENING ALG THE FRONTAL ZONE
FM SPC.  WE CHECKED ON AVAILABILITY 4 EXTRA STAFF TNGT.

EXPECTING THINGS TO SETTLE DOWN A LITTLE AFTER MIDNIGHT ACROSS THE
NORTH...WITH THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS REMAINING
ACROSS THE SOUTH.

SATURDAY...FRONTAL BOUNDARY WILL BASICALLY LINGER AND WOBBLE AROUND
SOUTHERN AND CENTRAL CWA.  LEFT OUT WORDING OF PRECIP/TSTORMS UNTIL
AFTERNOON AND EVENING.  LEFT NRN CWA DRY FOR DAY ON SAT.

EXTENDED MON-FRI...

NO BIG CHANGES WITH FRONTAL ZONE OSCILLATING IN UP OH VLY.
ONE OF THE DAYS OR NIGHTS MAY BE DRY...LIKE WED...BUT CAN NOT REMOVE
POPS AT THIS DISTANCE.  WILL HAVE DAY 7/FRI DRY BEHIND FRONTAL WAVE
FOR NOW.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM FOR ZONE WVC095.
VA...NONE.
KY...NONE.
OH...NONE.

.END/

In the hours before

Special weather statement, May 31, 3:55 PM EDT, 4 hours 29 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017-019-
020-312200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT FRI MAY 31 2002

THUNDERSTORMS WITH BRIEF DOWNPOURS ARE STILL POSSIBLE TONIGHT.

DESPITE THE LACK OF SHOWERS AND THUNDERSTORMS IN OUR VICINITY
AROUND 4 OCLOCK...THUNDERSTORMS ARE STILL POSSIBLE TONIGHT.

STORMS WILL BE DEVELOPING LATE THIS AFTERNOON...ALONG A FRONTAL
BOUNDARY FROM NORTH OF COLUMBUS OHIO...ON WEST...TO NEAR
INDIANAPOLIS.  THESE STORMS WILL MOVE TOWARD THE SOUTHEAST...AND
COULD REACH OUR VICINITY...DURING THE EVENING HOURS.

IF YOU HAVE OUTDOOR PLANS THIS FRIDAY EVENING...MONITOR THE
WESTERN AND NORTHWESTERN HORIZON FOR INDICATIONS OF APPROACHING
THUNDERSTORMS.  ANY STORM COULD CONTAIN GUSTY WINDS AND A DOWNPOUR.

END / KTB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:20 PM EDTSevere Thunderstorm WarningRLXAthens40 min
May 31, 8:56 PM EDTSevere Thunderstorm WarningRLXMeigs34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.